top of page

Understanding the Link Between SSRI Medications and Bruxism

Selective serotonin reuptake inhibitors (SSRIs) are a commonly prescribed class of antidepressant medications that work by increasing the levels of serotonin in the brain. While SSRIs are generally well-tolerated, they can sometimes lead to certain side effects, one of which is bruxism. In this blog, we will explore the relationship between SSRI medications and bruxism, including its causes, symptoms, and potential management strategies.


What is Bruxism?

Bruxism refers to the involuntary grinding, clenching, or gnashing of teeth, often occurring during sleep (sleep bruxism) or while awake (awake bruxism). It is estimated that around 8-31% of the general population experiences bruxism at some point in their lives. While the exact cause of bruxism is not fully understood, it is believed to be multifactorial, involving a combination of genetic, psychological, and environmental factors.

SSRIs and Bruxism:

The Connection Several studies have reported a potential association between SSRI use and the development or exacerbation of bruxism. Although the exact mechanism is not yet fully understood, it is believed that SSRIs may affect the central nervous system, leading to an imbalance in neurotransmitters such as serotonin and dopamine, which can influence muscle activity and control.

Symptoms of SSRI-Induced Bruxism

The symptoms of SSRI-induced bruxism can vary from mild to severe and may include:

1. Teeth grinding or clenching sounds during sleep, often noticed by a partner or family member. 2. Jaw pain, facial muscle soreness, or headaches upon waking up.

3. Worn, flattened, or chipped teeth.

4. Increased tooth sensitivity.

5. Temporomandibular joint (TMJ) pain or dysfunction.

6. Disrupted sleep patterns or insomnia.

Managing SSRI-Induced Bruxism

If you suspect that your SSRI medication is causing or worsening your bruxism, it is crucial to consult with your healthcare provider. They may recommend the following management strategies:

1. Medication adjustment:

Your doctor may consider adjusting the dosage or switching to a different SSRI medication to alleviate bruxism symptoms. However, it is essential not to make any changes to your medication regimen without professional guidance.

2. Dental interventions:

A dentist can help manage the dental consequences of bruxism by providing a custom-made mouthguard or splint to protect your teeth from grinding and clenching. These devices can also help alleviate muscle tension and reduce pain.

3. Stress management techniques:

Since stress and anxiety can exacerbate bruxism, incorporating stress management techniques into your daily routine can be beneficial. These may include relaxation exercises, meditation, yoga, or counseling.

4. Good sleep hygiene:

Practicing good sleep hygiene can help improve sleep quality and reduce bruxism episodes. Establishing a regular sleep schedule, avoiding stimulating substances like caffeine before bed, and creating a calm sleep environment can all contribute to better sleep.

5. Alternative therapies:

Some individuals find relief from bruxism symptoms through complementary therapies such as acupuncture, biofeedback, or physical therapy. However, it is important to discuss these options with your healthcare provider before pursuing them.

While SSRIs are effective in treating various mental health conditions, they can occasionally lead to side effects such as bruxism. If you experience symptoms of bruxism while taking an SSRI medication, it is crucial to consult with your healthcare provider. They can help determine the best course of action, which may involve adjusting your medication, using dental interventions, or implementing stress management techniques. Remember, open communication with your healthcare provider is key to finding the most suitable solution for your individual needs.

References Ellison, J. M., & P Stanziani. (1993). SSRI-associated nocturnal bruxism in four patients. 54(11), 432–434. Garrett, A. R., & Hawley, J. S. (2018). SSRI-associated bruxism. Neurology: Clinical Practice, 8(2), 135–141. https://doi.org/10.1212/CPJ.0000000000000433 Lobbezoo, F., R.J.A. van Denderen, Verheij, H., & M. Naeije. (2001). Reports of SSRI-associated bruxism in the family physician’s office. 15(4), 340–346.

15 views0 comments

Comments


bottom of page